Medications, Part Two: The Dark Side (Effects)

A few weeks ago I talked about medications and the stigma behind taking medications to help ease the burden of certain mental health problems, but there’s another side to medicating that has the opposite problem; there’s really no stigma surrounding medications for almost any other malady, but those medications can have some really nasty side effects on your mental health.

When I moved down to the US from Canada I was warned by a close friend that doctors in the states are, in her experience, very eager to prescribe a pill and forget about the whole thing. She described medical treatment in the states as more of a band-aid approach to health problems instead of an actual curative approach like the treatment she’d received in Canada since moving a few years previous.

This made me really nervous, especially when it came to my mental health. I used to work in a medical office, and between my few anatomy classes in university and various CPR and first aid courses I’ve taken I am able to research medications and minor ailments that come up (Sprained ankle? Rest Ice Compression Elevation – RICE). Mental health, though, is a totally different ball game and my research on medications has never been able to give me the answer to a question I ask quite frequently: What are the possible or probable side effects of this medication on my mental health?

When I was tying up our lives in Calgary in preparation to relocate to a different country, I asked my doctor to prescribe me a whole year of birth control pills. I wasn’t sure what my situation would be in the US as far as cost to see a doctor and get a prescription, plus I know that medications are usually way more expensive down here. He offered up one specific brand that I’d never been on, but it was similar enough to others I had tried before that I didn’t give it a second thought.

I started taking them, we drove for four days and eventually got settled in our new home and our new life. My husband started settling into his new job, which meant 6 days of not seeing him and then having him back home for 3. At first those six day shifts were really hard, but I was prepared for that. I knew it was coming and had prepared as much as I could have. Eventually he was moved up to 14 days on with 7 days off, and soon I started noticing that days 2 through 4 were the hardest on me, and those were my worst days. I wouldn’t get out of bed, I was lethargic and either overeating or not eating at all, things were not okay.

I blamed everything I was feeling on my husband being away. “I just miss him,” I’d tell my parents when they’d call. Things got marginally better after a few of these shifts but I never really felt ‘okay’ – I just accepted that this was how I was now.

I actually went off my birth control pills because of the painful cystic acne it was causing. I’ve had problems with acne ever since my pre-teen years, but this was particularly bad and nothing was helping. In hindsight I’m glad it was such a problem though, because it made me read the fine print of the birth control pamphlet in great detail.

Would you care to guess what showed up on the common side effects?

Depression, anxiety, and mood swings. Accompanied, of course by the usual host of problems – weight gain, acne, nausea and headaches.

The pamphlet for Lolo.
Only about 30% of it is instructions on proper use.

Naturally, I stopped taking the pills and found another method of birth control. What’s the point of taking birth control if it leaves you feeling so depressed and broken that there’s no longer a need for contraceptives in the first place?

All of my other problems eventually subsided, including the migraines and the acne, but it was surprisingly validating when my anxiety and depression got measurably better the longer I was off the medication. It took a few months to finally be rid of it, but my days are generally on the mend. While I’m still coping with feelings of anxiety and melancholy regularly, I feel a lot more capable of bringing myself out of that place.

Not all medications are created equal, and even the Lolo manufacturer treats the physically visible side effects as “major” side effects while bundling the damaging mental health side effects in with the less harmful ones, like nausea and menstrual cramps.

I guess the stigma surrounding mental health and its medications is even present in the manufacturers of the very pills that are stigmatized against.

Advertisements